Alert archive / Arizona / Flash Flood Warnings in 2025
Flash Flood Warning 54, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 25, 2025, 2:24 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2025, 2:24 PM MST (21:24 UTC)
- Expired
- Sep 25, 2025, 6:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 10:58 AM MST, 3 hours 26 minutes earlier. Its key messages:
- Today will again bring hot temperatures across much of the lower deserts with highs around 105 degrees in south-central Arizona.
- Shower and thunderstorm chances will begin to increase today, particularly across the eastern Arizona high terrain where a few strong storms will be possible along with localized heavy rainfall.
- Rainfall activity will become more widespread across south- central and eastern Arizona Friday. A few strong to severe storms will be possible along with locally heavy rainfall that could lead to flooding.
- Cooler than normal temperatures are expected Friday and through the weekend with lingering chances for showers and isolated storms on Saturday.
Area forecast discussion, Sep 25, 10:58 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1058 AM MST Thu Sep 25 2025
.UPDATE...Updated 18Z Aviation Discussion.
&&
.KEY MESSAGES...
- Today will again bring hot temperatures across much of the lower
deserts with highs around 105 degrees in south-central Arizona.
- Shower and thunderstorm chances will begin to increase today,
particularly across the eastern Arizona high terrain where a few
strong storms will be possible along with localized heavy
rainfall.
- Rainfall activity will become more widespread across south-
central and eastern Arizona Friday. A few strong to severe
storms will be possible along with locally heavy rainfall that
could lead to flooding.
- Cooler than normal temperatures are expected Friday and through
the weekend with lingering chances for showers and isolated
storms on Saturday.
&&
.SHORT TERM /TODAY THROUGH FRIDAY/...
The next couple of days will see a big increase in shower and
thunderstorm chances across much of Arizona with the focus of the
highest potential impacts across southeast into south-central
Arizona. The main forecast concerns will be the chances for a few
severe thunderstorms and the enhanced potential for training
thunderstorms producing heavy rainfall and localized flooding.
Current objective analysis shows an upper level closed low
centered near San Francisco and upper level ridging over Arizona
into Utah. This upper low is forecast to mostly get cut off from
the main flow later today while drifting to the southeast.
Moisture return into southern and central Arizona will pick up
later this morning into the afternoon with the best moisture
focused across southeast Arizona northward to the Mogollon Rim. As
the cut-off low shifts more into our region later today, it will
lead to increasing diffluence aloft combining with increasing
instability with MUCAPEs to around 1000 J/kg. Hi-res CAMs
generally all agree on scattered showers and thunderstorms
developing from just east of Tucson northward through Gila County
by mid afternoon. Given the forecast instability and steep lapse
rates, a few strong to severe storms are likely this afternoon
across Gila County. Localized heavy rainfall will also be
possible, but the biggest threat for heavy rain and flooding today
looks to be across far southeast Arizona into the White
Mountains.
A westerly steering flow should keep the high terrain convection
this afternoon from spreading much farther to the west toward the
lower deserts, but we anticipate a modestly strong westward
propagating outflow to reach central Pinal and eastern Maricopa
Counties by early evening. The outflow winds will definitely be
capable of producing blowing dust, some of which may be dense
across central Pinal County. The outflow may also be strong and/or
deep enough to trigger some new convection into the lower deserts.
Any storms that do form over the lower deserts may become strong,
but with waining instability due to the loss of daytime heating
the severe threat is likely to be limited.
Isolated shower and thunderstorm chances will continue tonight
into early Friday, but guidance has been inconsistent with the
placement and the areal extent. Hi-res CAMs seem to agree not a
whole lot of activity will occur tonight/early Friday morning, but
this may very well be underdone due to the increasing upper level
forcing as the low moves into southeast California and more
focused moisture advection into south-central Arizona.
Much better chances for convective development will exist by late
Friday morning due to the added daytime heating maximizing MUCAPEs
upwards of 1500 J/kg some where from central Phoenix and areas to
the east of Phoenix. From late morning through mid afternoon
Friday, models are showing the best instability and forcing to
occur along with a fairly robust 25-35 kts of 0-6km shear. This
convective set-up is likely to result in a few hour period focused
during the early afternoon hours Friday where several strong to
severe thunderstorms are likely to impact south-central Arizona.
Model forecast soundings are supportive of strong to severe winds,
potentially some marginally severe hail, and heavy rainfall.
Guidance shows locations across central Pinal County into eastern
Maricopa County will have the best chances for seeing strong to
severe storms, but the threat may extend through the entire
Phoenix metro into the higher terrain east of Phoenix.
The heavy rainfall threat is still expected to be more focused
across the eastern half of Pinal County, eastern Maricopa, into
Gila County where training of cells is likely to occur over a
several hour period through at least the rest of Friday afternoon.
A Flood Watch will be in effect for this area from Friday
morning through Friday evening. Rainfall amounts upwards of 1-2"
are likely to fall in some areas with very localized higher
amounts also possible.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
By Saturday, the cut-off low will be quickly weakening with upper
level forcing waining while instability will be much more limited
than what is expected on Friday. Considerable cloudiness is also
likely to affect much of the area on Saturday limiting
destabilization. However, lingering moisture, residual weak upper
level forcing, and modest lapse rates should promote isolated to
scattered showers and thunderstorms more so during the afternoon
hours anywhere from southeast California into southern and central
Arizona. Additional rainfall amounts Saturday should be on the
lighter side, but we can't rule out some very localized 0.50-0.75"
amounts due to the lingering convective potential.
Models are in good agreement the cut-off low will begin to open up
and quickly move northeast of the area during the day Sunday.
Sunday may allow for some isolated afternoon showers and a few
thunderstorms, but these are likely to be focused over the Arizona
high terrain. By Sunday night into Monday, our region will
transition more into zonal to weak ridging as a deep Pacific low
moves southward to off the Pacific Northwest coast. This will help
to usher in dry air across the region ending any rain chances
by Sunday night.
Temperatures will take a dive Friday into the weekend with the
help of the cut-off low and the rain cooled air. Forecast highs
this weekend are currently only in the upper 80s across the bulk
of the lower deserts, or 5-8 degrees below normal. Once we start
to see weak ridging back into our region early next week, highs
should creep up into the low to mid 90s by Monday or Tuesday.
&&
.AVIATION...Updated at 1752Z.
South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Gusty winds will be the main aviation concern through this TAF
period. A slower transition than normal from E'rly to W'rly is
expected this afternoon so a period of S'rly winds will common
until winds settle out of the west around 20-22Z. Wind speeds
through a majority of this TAF package will be aoa 10kts with
gusts between 20-25 kts being very common. A few vicinity
showers/storms may develop in/around the Phoenix Metro by late
afternoon into the early evening, however, confidence is too low
(<30%) at this time to include in the TAFs except at KIWA.
Guidance does show a more robust chance of storms E/SE of the
Phoenix area, which is likely to send an outflow towards the
terminals, resulting in gusty conditions and winds to shift out of
the SE earlier than usual (~00-04Z). If there are colliding
outflows, chances for storms will go up. FEW-SCT cumulus clouds
will continue through this evening with bases aoa 8 kft AGL
possible. Friday morning, towards the end of the current TAF
period, there are indications of a lower SCT-BKN deck of clouds
developing across South-Central AZ with CIGs possibly down to 6
kft AGL.
Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, W'rly winds are expected through the TAF period. Speeds
this will generally remain AOB 12 kts into the early afternoon. By
21-23Z anticipate gusts into the 20-25 kt range to develop, with a
brief period (01-05Z) of gusts up near 30kt possible. At KBLH,
SW'rly winds will prevail with winds starting to gust into the
upper teens to near 20 kt by this afternoon (~20Z). Speeds will
start to taper off after sunset. Skies will remain clear.
&&
.FIRE WEATHER...
Today will bring more hot temperatures to the lower deserts, but
moisture will be on the increase. Expect isolated to scattered
thunderstorms over the eastern districts starting this afternoon
with outflow easterly winds into the south-central Arizona lower
deserts. MinRH values will hover around 20% today across the lower
deserts before increasing Friday into Saturday with values
upwards of 50% over the eastern districts. Friday is expected to
bring fairly widespread showers and thunderstorms across the
eastern districts with heavy rainfall likely in some areas. The
slow-moving low pressure system impacting the region should
continue to bring chances for wetting rains on Saturday before
drying conditions begin Sunday into early next week. Below normal
temperatures are forecast for Friday through at least Monday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from Friday morning through Friday evening for
AZZ537-540>553-555>558-560>563.
CA...None.
&&
SHORT TERM...Kuhlman
LONG TERM...Kuhlman
AVIATION...Ryan/Whittock
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Sep 25, 11:56 AM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1156 AM MST Thu Sep 25 2025
AZZ556-557-251945-
Mazatzal Mountains AZ-Tonto Basin AZ-
1156 AM MST Thu Sep 25 2025
...A STRONG THUNDERSTORM WILL IMPACT GILA AND MARICOPA COUNTIES
THROUGH 1245 PM MST...
At 1156 AM MST, Doppler radar was tracking a strong thunderstorm near
Four Peaks, or 9 miles northwest of Roosevelt, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roosevelt Dam, Punkin Center, and Tonto Basin.
This includes AZ Route 188 between mile markers 245 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3391 11128 3380 11115 3376 11102 3364 11120
3375 11142 3392 11130
TIME...MOT...LOC 1856Z 224DEG 11KT 3374 11127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 25, 1:07 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
107 PM MST Thu Sep 25 2025
AZZ547-556-558-562-563-252045-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
107 PM MST Thu Sep 25 2025
...A STRONG THUNDERSTORM WILL IMPACT GILA...MARICOPA AND PINAL
COUNTIES THROUGH 145 PM MST...
At 106 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or 7 miles southeast of Roosevelt, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roosevelt, Tonto National Monument, Coon Creek CG, and Roosevelt
Estates.
This includes AZ Route 188 between mile markers 227 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3376 11099 3374 11096 3364 11092 3369 11083
3364 11076 3345 11106 3358 11122 3377 11103
TIME...MOT...LOC 2006Z 224DEG 11KT 3357 11107
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 11:56 AM MST | Special Weather Statement | PSR | Gila | 49 min |
| Sep 25, 1:07 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Sep 25, 1:37 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 53 min |
| Sep 25, 2:30 PM MST | Special Weather Statement | PSR | Gila | 60 min |
| Sep 25, 3:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Sep 25, 4:25 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 35 min |
| Sep 25, 4:51 PM MST | Special Weather Statement | PSR | Pinal | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.